Missouri, 2001

Damaging Wind in Missouri, September 18, 2001

September 18, 2001 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 18, 7:45 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 18, 7:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
845 PM CDT TUE SEP 18 2001

CURRENT FORECAST FINE AND NO UPDATES NEEDED.

LATEST SURFACE ANALYSIS SHOWS COLD FRONT EXTENDS FROM NORTHEASTERN
MO TO EASTERN OK. 00Z DATA SHOWS H5 TROUGH MOVING THROUGH CENTRAL
PLAINS. A FEW THUNDERSTORMS ARE SHOWN BY 88D NQA NEAR THE TN RIVER
ASSOCIATED WITH LEAD UPPER SHORT WAVE. SATELLITE AND RADAR INDICATE
ADDITIONAL THUNDERSTORMS ARE INCREASING AHEAD OF THE FRONT AND MAIN
UPPER LEVEL TROUGH FROM NORTH CENTRAL AR INTO WESTERN AR. THINK
THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE INTO OUR CWFA DURING
THE NIGHT AS THE FRONT MOVES EASTWARD. LATEST RUC MODEL RUN SHOWS
UPPER LEVEL DIFFLUENCE INCREASING ACROSS THE MIDSOUTH.

FORECAST LOWS FOR TONIGHT LOOK OK WITH SOUTH WINDS PUSHING DEWPOINTS
IN THE 60S AND 70S INTO OUR AREA.

.MEG...NONE.

In the hours before

Special weather statement, Sep 18, 5:32 PM CST, 5 hours 58 minutes before
TNZ001>004-019>021-048-050>054-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT TUE SEP 18 2001

...SEVERE THUNDERSTORM WATCH NUMBER 742 CANCELLED FOR ALL COUNTIES
THAT WERE INCLUDED IN WEST TENNESSEE...

SEVERE THUNDERSTORM WATCH NUMBER 742 IS CANCELLED FOR THE FOLLOWING
COUNTIES...

IN NORTHERN WEST TENNESSEE...
CARROLL...CROCKETT...DYER...GIBSON...HENRY...LAKE...OBION...
AND WEAKLEY.

IN SOUTHERN WEST TENNESSEE...
HAYWOOD...HENDERSON...LAUDERDALE...AND MADISON.

THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED ACROSS THIS AREA AT
THIS TIME. HOWEVER...A COLD FRONT WILL BE APPROACHING WEST TENNESSEE
FROM THE WEST TONIGHT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AHEAD
OF THE FRONT TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pemiscot

When
September 18, 11:30 PM CST to 11:35 PM CST
Where
Pemiscot County, 2 mi W of Deering
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -89.917

One barn was destroyed and several other were damaged. A grain bin was also damaged. Numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269068.